What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Sep 2, 1:30 PM PST, 2 hours 18 minutes earlier. Its key messages:
- * Thunderstorm chances will continue for the rest of today with a risk for fast moving storms containing moderate to heavy rain south of Interstate 80, and dry lightning in northern Washoe County and northeastern California. * Areas of smoke and haze continue to locally impact visibility and air quality due to fires in the southern Sierra. * Thunderstorm chances persist through the end of the week, with a potential for cooler temperatures and increasing winds this weekend.
Area forecast discussion, Sep 2, 1:30 PM PST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Reno NV
230 PM PDT Tue Sep 2 2025
.KEY MESSAGES...
* Thunderstorm chances will continue for the rest of today with a
risk for fast moving storms containing moderate to heavy rain
south of Interstate 80, and dry lightning in northern Washoe
County and northeastern California.
* Areas of smoke and haze continue to locally impact visibility and
air quality due to fires in the southern Sierra.
* Thunderstorm chances persist through the end of the week, with
a potential for cooler temperatures and increasing winds this
weekend.
&&
.DISCUSSION...
The latest upper air RAP analysis shows the CWA between an upper low
near the Bay Area to the west and an upper ridge to the east
yielding a southerly flow over the CWA. Going through the day,
forecast guidance shows the western low traveling into northern CA.
With this setup aloft, monsoonal moisture continues to flow into the
region from the south with CAMs still showing 0.6-0.8 inches of PWAT
in the southern half of the CWA today with some localized areas
around 1 inch. As the low moves closer to the CWA, models are
showing around a 30-50% chance for showers and thunderstorms this
afternoon and evening in the Sierra and Sierra Front while western
NV shows around a 15-30% chance. As southern portions of the CWA
(south of US-50) see a marginal excessive rainfall threat today, a
Flash Flood Watch has been issued for Mono, Mineral, and Southern
Lyon Counties through later tonight. Thunderstorms in these areas
today are capable of moderate to heavy rainfall which could lead
to localized flash flooding and mudslides. There is some concern
for the Tamarack and Conner burn scars as well especially if
showers and storms train over the area. CAMs though show the
storms today having a south-to-north trajectory and a relatively
quick storm motion. As for potential storms to the north, the
current Red Flag Warning continues for areas closest to OR as
there is a isolated dry lightning threat today that could start
wildfires. With DCAPE values surpassing 1000 J/kg, thunderstorms
in the CWA today could produce gusty outflow winds up to around
50-55 mph. The storm threat for the CWA looks to end a bit before
midnight with some lingering showers continuing into tomorrow
morning for areas closer to the OR border.
Another concern continues to be smoke and haze from the CA wildfires
particularly from the Garnet Wildfire. The latest HRRR model depicts
wildfire smoke coming into Mono County tonight that travels up the
Sierra and spreads into Lassen County by the Wednesday afternoon
hours. There is then an eastward shift in this smoke plume by
Wednesday evening as the Reno-Carson City-Virginia City-Minden
areas could see some patchy smoke. While not anticipating the
smoke to severely reduce area visibilities, please continue to
monitor the air quality conditions at airnow.gov especially if
you have outdoor plans or are sensitive to poor air quality.
Going through the rest of the work week, shower and thunderstorm
chances continue through Friday though they look to be a bit lesser
than those chances seen today. The forecast for Wednesday afternoon
calls for around a 25-40% chance for showers and storms south of US-
50. Thursday afternoon has around a 15-25% chance for precipitation
across the CWA while better chances (20-40%) for precipitation
look to be in western NV on Friday afternoon. Ensemble guidance
continues to show a drying pattern for this weekend as well as
cooler and below average daytime temperatures. The potential for
increased winds has come down a little bit for the weekend with
the latest NBM showing a 20-30% chance for gusts of 25 mph or more
in western NV. Increased Sierra Ridge winds gusting over 30 mph
are in the forecast on Monday with precipitation chances returning
for northern portions of the CWA. -078
&&
.AVIATION...
Area TAF sites look to see mostly VFR conditions today though they
could be interrupted by showers and thunderstorms bringing brief
periods of reduced visibility and potential gusty outflow winds up
to around 40-45 kts. The current window for showers and storms
today looks close around 3/04-05Z. There may be some lingering
showers closer to the OR border through 3/09-10Z as well.
Another aviation concern continues to be smoke from the Garnet
Wildfire in CA that may reduce visibility for KMMH and
surrounding areas tonight and into tomorrow. Reductions to
slantwise visibility are also possible from this wildfire smoke in
other portions of the region at this time.
Chances for showers and thunderstorms within the area continue
through Friday though currently look to have lesser chances compared
to those forecast for today. -078
&&
.FIRE WEATHER...
Showers and thunderstorms develop this afternoon as an upper low
brings an increase in moisture and instability. The main activity
will be over the Sierra, NE CA and Western NV. As storms tend to be
more isolated further north, dry lightning and gusty outflow winds
becomes more of a risk, leading to a critical fire weather pattern.
Further south, the main hazards will be brief periods of moderate to
heavy rainfall, small hail, gusty outflow winds greater than 45 mph,
and isolated dry lightning on the edges of the heavier activity.
Although moisture is high for this time of year (90% percentile),
storms are expected to be fast moving, so we are not expecting the
level of flooding seen last week.
Shower and storm activity reduces from Wednesday and beyond to
around 20% or less, although there is still the risk of dry
lightning away from rain cores, heavy rainfall, and gusty outflow
winds.
A more breezy, but cooler pattern develops this weekend with the
approach of another trough. This pattern could lead to isolated
elevated concerns in mountain ridges and over NW NV and NE CA if it
were to persist.
-Jim/HC
&&
.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until 11 PM PDT this evening NVZ458.
Flood Watch until 9 PM PDT this evening NVZ001.
CA...Red Flag Warning until 11 PM PDT this evening CAZ270-278.
Flood Watch until 9 PM PDT this evening CAZ073.
&&In the hours before
Special weather statement, Sep 2, 1:10 PM PST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Reno NV
210 PM PDT Tue Sep 2 2025
CAZ072-NVZ002-022200-
Greater Lake Tahoe Area CA-Greater Lake Tahoe Area NV-
210 PM PDT Tue Sep 2 2025
...STRONG THUNDERSTORMS WILL IMPACT ALPINE...EL DORADO...PLACER...
SOUTHERN WASHOE...AND DOUGLAS COUNTIES AND WESTERN CARSON CITY
THROUGH 300 PM PDT...
At 209 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms over Meyers, or near South Lake Tahoe, moving north at
30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Carson City, South Lake Tahoe, Kings Beach, Tahoe City, Incline
Village, Spooner Summit, Glenbrook, Emerald Bay, Crystal Bay, Zephyr
Cove-Round Hill Village, Sugar Pine Point S, Bliss State Park,
Meyers, Incline Village-Crystal Bay, Zephyr Cove, Carnelian Bay,
Dagget Pass, Kingsbury, Homewood, and South Lake Tahoe Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3926 12021 3926 11989 3885 11989 3885 12016
TIME...MOT...LOC 2109Z 168DEG 24KT 3885 12003
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JCSpecial weather statement, Sep 2, 3:05 PM PST, 43 minutes before
Special Weather Statement
National Weather Service Reno NV
405 PM PDT Tue Sep 2 2025
CAZ071-022330-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
405 PM PDT Tue Sep 2 2025
...A STRONG THUNDERSTORM WILL IMPACT PLUMAS AND SIERRA COUNTIES
THROUGH 430 PM PDT...
At 405 PM PDT, Doppler radar was tracking a strong thunderstorm near
Sierraville, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sierraville, Calpine, Sattley, Valley Ranch, Whitehawk, Clio, Iron
Horse, C-Road, Loyalton, Ca 49 At Sierra-Plumas Co Line, and Ca 89 At
Sierra-Plumas Co Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3955 12018 3951 12034 3975 12060 3982 12024
TIME...MOT...LOC 2305Z 159DEG 22KT 3958 12030
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JCSpecial weather statement, Sep 2, 3:37 PM PST, 11 minutes before
Special Weather Statement
National Weather Service Reno NV
437 PM PDT Tue Sep 2 2025
NVZ001-003-004-030000-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
437 PM PDT Tue Sep 2 2025
...A STRONG THUNDERSTORM WILL IMPACT DOUGLAS AND CENTRAL LYON
COUNTIES THROUGH 500 PM PDT...
At 436 PM PDT, Doppler radar was tracking a strong thunderstorm near
Weed Heights, or 26 miles southeast of Virginia City, moving north at
35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fort Churchill Station, Wabuska, Silver Springs, Artesia Lake, and
Rawe Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3909 11910 3891 11938 3922 11956 3935 11920
TIME...MOT...LOC 2336Z 159DEG 29KT 3906 11927
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MRC